Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 22, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2022, 6:19 AM CDT for 6 counties in Minnesota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2022, 6:19 AM CDT (11:19 UTC)
- Expired
- May 29, 2022, 7:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Mahnomen County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 96 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:30 AM CDT | HAIL 1 | 5 Ssw Mahnomen, MN | |
| May 29, 6:40 AM CDT | HAIL 0.88 | Mahnomen, MN | DIME TO NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
813
WUUS53 KFGF 291119
SVRFGF
MNC005-087-107-113-119-125-291200-
/O.NEW.KFGF.SV.W.0022.220529T1119Z-220529T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
619 AM CDT Sun May 29 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Eastern Red Lake County in northwestern Minnesota...
Eastern Norman County in northwestern Minnesota...
Southeastern Polk County in northwestern Minnesota...
Western Mahnomen County in northwestern Minnesota...
Northwestern Becker County in northwestern Minnesota...
Southeastern Pennington County in northwestern Minnesota...
* Until 700 AM CDT.
* At 618 AM CDT, severe thunderstorms were located along a line
extending from near Maple Bay to Dale, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Maple Bay around 620 AM CDT.
Mentor around 625 AM CDT.
Other locations in the path of these severe thunderstorms include
Flom, Brooks, Waubun and Faith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4698 9619 4699 9620 4715 9619 4715 9622
4775 9624 4806 9579 4721 9575
TIME...MOT...LOC 1118Z 211DEG 36KT 4765 9629 4693 9622
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Spender/VG1 follow-up statement
423
WWUS53 KFGF 291140
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
640 AM CDT Sun May 29 2022
MNC005-087-107-113-119-125-291200-
/O.CON.KFGF.SV.W.0022.000000T0000Z-220529T1200Z/
Red Lake MN-Norman MN-Polk MN-Mahnomen MN-Becker MN-Pennington MN-
640 AM CDT Sun May 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR EASTERN RED LAKE...EASTERN NORMAN...SOUTHEASTERN POLK...WESTERN
MAHNOMEN...NORTHWESTERN BECKER AND SOUTHEASTERN PENNINGTON
COUNTIES...
At 639 AM CDT, severe thunderstorms were located along a line
extending from near Marcoux to 6 miles southeast of Ulen, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mentor, Brooks, Erskine, Oklee and McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4698 9619 4699 9620 4715 9619 4715 9622
4775 9624 4806 9579 4721 9575
TIME...MOT...LOC 1139Z 270DEG 36KT 4775 9620 4703 9613
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Spender/VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:21 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 29, 3:21 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 321 AM CDT Sun May 29 2022 .SHORT TERM...(Today through Monday night) Issued at 320 AM CDT Sun May 29 2022 The severe thunderstorm potential over the next two days remains the main forecast challenge. As of early this morning, storms over northeast South Dakota continue to move into the southern FA. This looks like a mesoscale convective system with quite a bit of lightning activity. ML and MUCAPE values taper off to almost nothing just north of the ND/SD border. There is somewhat of a low level jet focused into this area with broad 850-700mb warm advection. Several cells have formed in this area with brief strong cores that show the potential for small hail. Not seeing anything consistently strong however. Have also been watching some of the cells in northeast SD for wind potential. Models yesterday did a good job forecasting this area of showers and storms, and they showed them moving north to northeast through this FA during the early morning hours. There is another MCS forming down near KFSD, which a new Severe Thunderstorm Watch was recently issued for. This area has better warm advection and low level jet support. So for our FA, expect fairly widespread showers and weaker storms to keep pushing through overnight into Sunday morning. For today, lingering overnight showers and storms may take until mid to late morning to exit the FA. So there will be the traditional questions on the degree and timing of clearing, where boundaries may set up, and heating/instability for afternoon and evening convection. The NBM has not been warm enough on afternoon highs the past few days, so have gone a little warmer. The humidity has definitely returned, so that is not a question. The SPC Day 1 Convective Outlook did not change too much from yesterday. The SPC discussion mentions storms redeveloping by afternoon, which most of the high resolution models also show. How things maintain or change moving into the evening are a little more uncertain. The low level jet is fairly strong (50 knots+), but is focused more to the east of the FA. SPC and the various high resolution models show the storms well south of the FA congealing into a complex and moving northeast in the evening and overnight along the low level jet. This should be mainly east of the FA, but how far west it extends is still in doubt. So like this morning, there could be some ongoing Monday morning convection across the FA. So once again, the degree of clearing and heating, and where boundaries may be is still a bit uncertain. By afternoon, temperatures still look to be in the 70s to around 80 along and east of the Red River Valley, with the rich moisture in place. Overall, the SPC Day 2 Convective Outlook did not change too much either, although it did back things up a little further west. After any lingering morning convection, it looks like it will take until afternoon to recharge again. So another round of afternoon into evening storms looks likely. 0-6km shear looks very good with the upper jet pushing into central MN by 00z Tuesday. Not sure how long into Monday evening storms will last in this FA, as the low level jet also focuses to the east (and remains very strong). So an active couple of days are upcoming. .LONG TERM...(Tuesday through Saturday) Issued at 320 AM CDT Sun May 29 2022 Isolated showers and storms remain possible during the morning hours on Tuesday as the low pressure system that brings Severe Thunderstorm chances Monday moves out of the region. As the system moves out a brisk NW wind settles in throughout Tuesday and into Wednesday morning. Wind gusts approach 30-35mph at times in the Devils Lake Basin, with 25-30mph for the Red River Valley. Cooler air comes down from Canada thanks to those NW winds. Highs on Tuesday reach into the mid 50s to lower 60s, with lows Tuesday night in the low to mid 40s. Below normal temperatures continue throughout the remainder of the long term as zonal flow sets up across the northern plains. The ridge in the southern United States struggles to amplify, suggested by long term guidance. If the ridge where to amplify more, temperatures would increase closer to climate normals. Temperatures throughout the long term from Wednesday through next weekend remain in the 60s, with near 70 for areas in the southern valley. Zonal flow aloft may introduce a system or two through southern Canada clipping our region bringing a brief shower at times. This is determinant on systems coming out of the SW portions of Canada. At this time guidance suggest little to no activity in those regions to justify shower chances at the end of the long term. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1133 PM CDT Sat May 28 2022 Confidence is lower in the early 06Z TAF periods. Most guidance suggests an area of showers (maybe embedded thunder) will affect most sites for at least a few hours at some point Sunday morning, with MVFR cigs developing. Did go with the MVFR cigs in the forecast, but coverage is what is most uncertain and would anticipate periods of VFR conditions. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...Spender AVIATION...TG
Hazardous weather outlook, May 29, 3:43 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 343 AM CDT Sun May 29 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-300845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 343 AM CDT Sun May 29 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms will move through portions of the region early this morning. However, severe storms are not expected. Scattered severe thunderstorms are expected this afternoon and evening. The potential exists to see damaging winds up to 70 mph, hail up to 2 inches in diameter, and an isolated tornado threat. Localized flash flooding may also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The next chance for severe thunderstorms will be Monday afternoon and evening, with the potential for damaging winds up to 80 mph, large hail up to 2 inches in diameter, and an isolated tornado threat. Localized flash flooding may also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, May 29, 1:12 AM CDT, 5 hours 7 minutes before
Special Weather Statement National Weather Service Grand Forks ND 112 AM CDT Sun May 29 2022 NDZ049-052-053-290645- Sargent ND-Ransom ND-Richland ND- 112 AM CDT Sun May 29 2022 ...A strong thunderstorm will impact portions of eastern Ransom, northwestern Richland and eastern Sargent Counties through 145 AM CDT... At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near Rutland, or 44 miles west of Wahpeton, moving northeast at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Cayuga around 115 AM CDT. De Lamere, Milnor and Hamlin around 125 AM CDT. McLeod around 135 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4599 9749 4610 9774 4658 9742 4642 9693 TIME...MOT...LOC 0612Z 217DEG 48KT 4612 9753 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH VG
Special weather statement, May 29, 3:09 AM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
309 AM CDT Sun May 29 2022
MNZ003-029-NDZ039-049-053-290845-
Clay MN-Wilkin MN-Ransom ND-Richland ND-Cass ND-
309 AM CDT Sun May 29 2022
...Strong thunderstorms will impact portions of southwestern Clay,
Wilkin, east central Ransom, southeastern Cass and Richland Counties
through 345 AM CDT...
At 309 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLeod to Mantador to Lake Traverse
Reservation. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Mantador and McLeod around 310 AM CDT.
Barney and Great Bend around 315 AM CDT.
Mooreton, Lamars and Blackmer around 320 AM CDT.
Fairmount, Dwight and Sonora around 325 AM CDT.
Galchutt, Barrie and Tenney around 330 AM CDT.
This includes Interstate 29 between mile markers 0 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4614 9700 4637 9737 4674 9696 4660 9656
4616 9629 4602 9646 4602 9658 4596 9657
4595 9656 4593 9657 4593 9687
TIME...MOT...LOC 0809Z 213DEG 42KT 4636 9726 4618 9697 4588 9678
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VGSpecial weather statement, May 29, 5:48 AM CDT, 31 minutes before
Special Weather Statement National Weather Service Grand Forks ND 548 AM CDT Sun May 29 2022 MNZ001>003-014-015-022-027-291115- West Becker MN-Red Lake MN-Mahnomen MN-Clay MN-West Polk MN- Norman MN-East Polk MN- 548 AM CDT Sun May 29 2022 ...Strong thunderstorms will impact portions of central Red Lake, northeastern Clay, eastern Norman, south central Polk, western Mahnomen and northwestern Becker Counties through 615 AM CDT... At 548 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Flaming to near Hawley. Movement was north to northeast at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Strong thunderstorms will be near... Flaming around 550 AM CDT. Fertile around 555 AM CDT. Ulen and Maple Bay around 600 AM CDT. Syre, Dugdale and Flom around 605 AM CDT. Twin Valley, Terrebonne and Faith around 610 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4684 9639 4755 9645 4796 9603 4721 9593 TIME...MOT...LOC 1048Z 191DEG 60KT 4747 9636 4691 9634 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:09 AM CDT | Special Weather Statement | FGF | Wilkin | 36 min |
| May 29, 5:48 AM CDT | Special Weather Statement | FGF | Red Lake | 27 min |
| May 29, 5:59 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 31 min |
| May 29, 6:50 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 3 more | 40 min |
| May 29, 7:27 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 2 more | 63 min |
| May 29, 8:28 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 30 min |
| May 29, 9:00 AM CDT | Special Weather Statement | FGF | Beltrami | 30 min |
| May 29, 9:22 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 38 min |
| May 29, 9:30 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 30 min |
| May 29, 9:53 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 52 min |
| May 29, 10:13 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 32 min |
| May 29, 10:40 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 50 min |
| May 29, 10:42 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 33 min |
| May 29, 11:22 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 23 min |
| May 29, 11:41 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 34 min |
| May 29, 12:05 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 25 min |
| May 29, 12:15 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 45 min |
| May 29, 12:55 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Otter Tail, Wadena | 65 min |
| May 29, 1:55 PM CDT | Special Weather Statement | FGF | Wadena | 35 min |
| May 29, 3:21 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Pennington, Polk, Red Lake | 54 min |
| May 29, 4:31 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Pennington, Polk, Red Lake | 47 min |
| May 29, 5:17 PM CDT | Special Weather Statement | FGF | Beltrami | 28 min |
| May 29, 5:57 PM CDT | Special Weather Statement | FGF | Beltrami | 33 min |
| May 29, 6:37 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.